Objective: To describe a patient with neutropenic fever complicated by hyperglycemia, lactic acidosis, and fatal myocardial failure associated with clozapine therapy.
Case summary: A 37-year-old Ashkenazic Jewish man was admitted for agranulocytosis and fever, which developed after 11 weeks of clozapine monotherapy for drug-resistant schizophrenia. Complete blood counts and a routine serum chemical analysis had been normal before the treatment was initiated, and remained within normal limits during the first 10 weeks of the treatment. On the day of admission, the patient deteriorated rapidly and developed extreme hyperglycemia, severe lactic acidosis, recurrent cardiac arrest, cardiogenic shock, and coma. He died 36 hours later despite intensive treatment.
Discussions: Clozapine intake reduced fatal aganulocytosis, associated with hyperglycemia, lactic acidosis, and heart failure. White blood cell count monitoring was insufficient to predict these adverse effects.
Conclusions: Clozapine should be avoided in high-risk patients (e.g., the elderly, women, Ashkenazic Jews).